Alert archive / Kansas / Tornado Warnings in 2017

Tornado Warning 23, NWS Goodland, KS

June 26, 2017Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 26, 2017, 6:02 PM CDT for Thomas County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 6:02 PM CDT (23:02 UTC)
Expired
Jun 26, 2017, 6:31 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Thomas County, KS

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:07 PM CDTHAIL 1.56 Se Mingo, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

544 
WFUS53 KGLD 262302
TORGLD
KSC193-262345-
/O.NEW.KGLD.TO.W.0023.170626T2302Z-170626T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
602 PM CDT MON JUN 26 2017

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Thomas County in northwestern Kansas...

* Until 645 PM CDT
    
* At 602 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles southeast of Colby, moving southeast at 10 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Colby and Mingo. 

This includes Interstate 70 in Kansas between mile markers 57 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

&&

LAT...LON 3938 10102 3936 10092 3922 10081 3915 10104
TIME...MOT...LOC 2302Z 334DEG 8KT 3935 10097 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Buller
1 follow-up statement
772 
WWUS53 KGLD 262331 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
631 PM CDT MON JUN 26 2017

KSC193-262341-
/O.CAN.KGLD.TO.W.0023.000000T0000Z-170626T2345Z/
Thomas KS-
631 PM CDT MON JUN 26 2017

...THE TORNADO WARNING FOR SOUTHEASTERN THOMAS COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3938 10102 3936 10092 3922 10081 3915 10104
TIME...MOT...LOC 2329Z 334DEG 8KT 3929 10093 

$$

Buller

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 4:14 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 26, 4:14 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
314 PM MDT Mon Jun 26 2017

.UPDATE...
Issued at 313 PM MDT Mon Jun 26 2017

Updated forecast to add the convective watch for severe
thunderstorms across the forecast area.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM MDT Mon Jun 26 2017

Across the Tri State region this afternoon...mainly mostly sunny
skies with some mostly cloudy due to trw moving thru...albeit
scattered in nature at this time. Temperatures are currently ranging
in the upper 70s up to 90F in a few spots...with light/variable
winds.

For the rest of the afternoon into the evening/overnight
period...scattered thunderstorms are expected to develop and move
thru the region. Some of these will become severe with heavy
rainfall...1 to 2 inch hail...and strong winds. With upper ridge in
place and very little surface flow...storms will move slowly and may
cause potential flooding conditions. These storms will begin to wane
as the evening hours progress with loss of instability. Boundary
over the region will shift thru the region during this time. Do
expect temps to drop into the mid and upper 50s with skies going
partly cloudy and winds go ESE.

Going into Tuesday...upper ridge in place over the Plains
region...with a strong surface gradient setting up with low pressure
west...and a surface ridge east. By the afternoon hrs...gusts could
shift upwards into the 40-50 mph range. With this setup...increased
instability on strong WAA with bring temps into the low 90s. This
increase in instability will give chance for increased trw
probability. From the SPC...the CWA is currently split between
Marginal and Slight Risk for severe wx. Models currently have precip
shifting from west to east thru the day...with best chances right
now for the afternoon hrs to start...and windy conditions by midday
at the latest.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM MDT Mon Jun 26 2017

An active period of weather is expected during the entire extended
period. Starting off Tuesday night, there is a fairly zonal upper
level flow pattern but chances for severe weather are present due to
a shortwave trough that is expected to move over the region. This is
essentially the same pattern that will occur on Wednesday as well.
Both days have favorable CAPEs and bulk shear. Wednesday shows to
have more shear coverage over the region.

Thursday brings another day for severe weather. The upper level
pattern brings a trough over the region, as well as a shortwave that
will initiate storm development. As of current guidance, Thursday
has the best potential for more widespread storm coverage.

The remainder of the period, Friday through Monday, brings continued
storm chances. The trough that moves over the CWA on Thursday will
exit the area by Saturday afternoon. Then upper level west,
northwest flow will dominate over the region. Shortwave troughs each
day will help with storm initation. Late Sunday night brings a small
trough over the region. This trough will be the starter of storms
that night. The trough will quickly move east and be out of the area
by Monday.

Temperatures during the period will be in the 80s, with Friday
seeing some upper 70s to mid 80s due to a cold frontal passage
Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1111 AM MDT Mon Jun 26 2017

For KGLD...VFR conditions thru the forecast period w/ a scattered
low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around
10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday
160@40kts.

For KMCK...VFR conditions thru the forecast period w/ a scattered
to broken low/mid cloud mix. Winds...light/variable thru
1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE
5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...JN
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jun 26, 10:41 AM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
941 AM MDT Mon Jun 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible early this afternoon through
tonight. One or two severe storms are possible with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Severe thunderstorms will be possible each afternoon Tuesday through
Thursday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Local storm report, Jun 26, 5:11 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             SELDEN                  39.54N 100.57W
06/26/2017  M0.88 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

JN
Local storm report, Jun 26, 5:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             7 S SELDEN              39.44N 100.57W
06/26/2017  M0.88 INCH       SHERIDAN           KS   TRAINED SPOTTER

            SAW A LOT OF NICKEL-SIZED HAIL

&&

JN
Local storm report, Jun 26, 5:17 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             WRAY                    40.08N 102.23W
06/26/2017  M2.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

JN
Local storm report, Jun 26, 5:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             9 WNW HOXIE             39.40N 100.59W
06/26/2017  M0.88 INCH       SHERIDAN           KS   LAW ENFORCEMENT

            LOTS OF NICKEL HAIL WEST OF HOXIE FEED YARD

&&

JN
Special weather statement, Jun 26, 5:36 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM CDT MON JUN 26 2017

KSZ002-014-262300-
Rawlins KS-Thomas KS-
536 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND SOUTH CENTRAL
RAWLINS COUNTIES UNTIL 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gem, or 9 miles northeast of Colby, moving south
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colby, Gem, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 52 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3958 10105 3961 10082 3921 10079 3923 10113
TIME...MOT...LOC 2235Z 003DEG 22KT 3951 10094

Buller
Local storm report, Jun 26, 5:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FUNNEL CLOUD     1 NW KIT CARSON         38.77N 102.81W
06/26/2017                   CHEYENNE           CO   LAW ENFORCEMENT

            JUST NORTHWEST OF KIT CARSON. BRIEFLY CAME OUT OF THE
            CLOUD AND WENT BACK UP.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:35 PM CDTSevere Thunderstorm WarningGLDNorton40 min
Jun 26, 3:14 PM CDTSevere Thunderstorm WarningGLDGraham, Norton46 min
Jun 26, 3:51 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan39 min
Jun 26, 3:56 PM CDTSevere Thunderstorm WarningGLDGraham, Norton30 min
Jun 26, 4:15 PM CDTSevere Thunderstorm WarningGLDRawlins45 min
Jun 26, 4:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan60 min
Jun 26, 5:09 PM CDTSevere Thunderstorm WarningGLDSheridan51 min
Jun 26, 5:36 PM CDTSpecial Weather StatementGLDThomas24 min
Jun 26, 5:50 PM CDTSevere Thunderstorm WarningGLDLogan, Sheridan, Thomas40 min
Jun 26, 6:09 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan33 min
Jun 26, 6:23 PM CDTTornado WarningGLDGove, Logan, Thomas37 min
Jun 26, 6:51 PM CDTTornado WarningGLDGove, Logan24 min

Nearby

Tornado Warnings in Kansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.